THE BLOG
02/18/2014 04:03 pm ET Updated Nov 30, 2015

Why Georgia Desperately Needs Naloxone

Like millions of other Americans, Atlanta resident Kathy Fletcher depends on prescription drugs to alleviate chronic pain. Medications such as OxyContin and oxycodone have helped her cope with arthritis and the devastating effects of chemotherapy and radiation as she battles cancer. She gets the medications from her doctor and always takes them as prescribed. However, on more than one occasion, drug overdose nearly claimed her life.

The first incident occurred during lunch with a friend. Kathy had just taken her regular dose of OxyContin, the same pill she'd taken for years without incident, when suddenly she felt strange.

"I felt like I was losing control of my body," she recalls. "I knew something was wrong, but I couldn't communicate it to my friend. I actually felt my breath slowing down, but it was like I was in a trance and couldn't speak."

Assuming the problem related to Kathy's diabetes, the friend took her to a primary care physician, who soon realized that Kathy's predicament was not a diabetic complication, but a drug overdose. Kathy was experiencing rapid respiratory failure. Her blood pressure was 40 over 0.

After being rushed to the local hospital, Kathy received a dose of naloxone, or Narcan, a medication that reverses opiate overdose to restore normal breathing patterns.

"When they gave me Narcan, it was like being jolted awake," says Kathy. "I was very aware and hyper-sensitive to everything. The doctors in the ICU were talking, but it felt like they were screaming. Everything was louder, bigger, bolder."

Narcan saved Kathy's life, as it has saved countless others since its introduction to the medical community in the 1960s. Still, her overdose was so close to fatal due to time wasted bringing her to the primary care physician and then the hospital that she spent three days recovering in the Intensive Care Unit. According to Kathy, her doctors concluded that the overdose had been caused by a defective coating on the OxyContin pill she had taken that afternoon. Instead of releasing the medication over a 12-hour period, the pill released it all at once, resulting in an overdose.

During the second incident, Kathy was in the hospital lobby waiting to go home after a month-long stay recovering from radiation treatment. She took the exact dose of OxyContin the doctors had prescribed, yet once again, she overdosed and was rushed to the ICU for Narcan. The second overdose flummoxed doctors, as it wasn't due to a defective pill. No one knows for sure why Kathy overdosed, but it was likely caused by a change in her body's chemistry after the cancer treatment. What we do know is that her recovery from the second overdose was faster and easier, because Narcan was administered quickly.

Kathy still takes OxyContin to cope with pain. But now she keeps a vial of naloxone (obtained from an overdose prevention program in North Carolina) at home and has trained her 25-year-old son and her best friend on how to recognize an overdose and administer the medication. Having the antidote at home where it can be accessed quickly can make the difference between life and death or rapid recovery and brain damage.

Today more Americans use opiate pain relievers than ever before, and more people are dying from accidental overdose than ever in history. The CDC recently released a report highlighting that deaths from drug overdose, largely from prescription pain relievers, have tripled among men and increased fivefold among women over the past decade. Nationwide, drug overdose now claims more lives than car accidents and the numbers are only getting worse. Georgia lost over 1000 lives to overdose in 2010, the latest year for which data is available.

In response to the overdose epidemic, 17 states have modified their laws to make Narcan more available to the public by removing civil liabilities for doctors who prescribe naloxone to opiate-using patients, and bystanders who administer the drug. Nationally, more than 10,000 lives have been saved through the lay administration of naloxone, such as through a friend or family member. Reports indicate no side effects other than opiate withdrawal and remarkably few complications.

As of yet, Georgia has not joined nearby states such as North Carolina in adopting new laws that make naloxone easier to access. Kathy Fletcher thinks they should.

"Narcan saved my life. It should be available to the average citizen just like the EpiPen and glucagen because it's just as safe, and the faster we get it to people the more we save," she says. "Sometimes by the time people get to the hospital, it's too late. It was almost too late for me."

Though Kathy received both doses of naloxone at the hospital, she says she would feel safe if naloxone were administered in her home, which is why she keeps it on hand for emergencies.

"I know it's a risk to carry Narcan in Georgia, but I'm willing to take that risk," she says. "Hopefully our state will do the right thing and pass a law that allows people to keep Narcan where it can be accessed quickly. I wouldn't hesitate to use it on anybody because I've seen how it saves lives."

At the urging of concerned citizens such as Kathy and others who have experienced an accidental drug overdose or lost a loved one, Georgia lawmakers have introduced a 911 Good Samaritan (also known as medical amnesty) and naloxone legislation in 2014. If you live in Georgia, please contact your representative and ask them to support Georgia 9-1-1 Medical Amnesty Law called HB 965 and Naloxone Bill called HB 966! You can find more information about them and who your Georgia legislators are at: http://georgiaoverdoseprevention.org/